When you have a mild headache or muscle ache, an over-the-counter pain reliever is usually enough to make you feel better. But if your pain is more severe, your doctor might recommend something stronger -- a prescription opioid.
Opioids are a type of narcotic pain medication. They can have serious side effects if you don't use them correctly.
If you need to take opioids to control your pain, here are some ways to make sure you're taking them as safely as possible.
Your doctor can prescribe most of these drugs to take by mouth. Fentanyl is available in a patch. A patch allows the medication to be absorbed through the skin.
Some opioids, such as oxycodone, are often combined with Tylenol (acetaminophen) in one pill. Examples of these combination drugs are:
Lorcet, Lortab, Norco, Vicodin (hydrocodone and acetaminophen)
Percocet (oxycodone and acetaminophen)
Working With Your Doctor
You'll need a prescription from your doctor before you start taking opioids. The doctor can adjust the dose as needed to help control pain.
You may receive around-the-clock doses to manage pain throughout the day and night. Additionally, your doctor may prescribe opioids to be taken "as needed" in case you experience "breakthrough" pain. Breakthrough pain is a flare of pain that you experience despite getting round-the-clock doses of pain medication.
While you're on opioid pain medications, check in with your doctor regularly. Your doctor will need to know:
How your pain is responding to the drug
Whether you're having any side effects
Whether you have any potential interactions or medical conditions that could increase your risk for side effects, such as sleep apnea, alcohol use, or kidney problems
Whether you're taking the drug properly
Never change or stop taking any opioid medicine without first checking with your doctor. If a pain medication isn't working as well as it should, your doctor may switch you to a different dose -- or try another drug.
When you're ready to stop taking opioid pain pills, your doctor may help wean you off them slowly, if you have taken them for an extended period of time, to give your body time to adjust. Otherwise, you may have withdrawal symptoms.